Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Jacksonville, FL

May 4, 20174 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 2017, 2:03 PM EDT for 4 counties in Georgia. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 2:03 PM EDT (18:03 UTC)
Expired
May 4, 2017, 2:45 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Appling County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 110 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:04 PM EDTTORNADO 13 Ese West Green, GAA NWS STORM SURVEY FOUND A TORNADO RESULTED IN DAMAGE TO ONE HOME AND ONE OUTBUILDING. TREES WITH SNAPPED TRUNKS WERE ALSO FOUND ALONG THE PATH.
May 4, 2:05 PM EDTTSTM WND DMG3 E West Green, GAEMERGENCY MANAGEMENT REPORTED SEVERAL DIFFERENT AREAS OF TREE DAMAGE. TOPS OF TREES WERE SNAPPED. FARM SHEDS DAMAGED. CARPORT SHELTERS DAMAGED. ONE LOCATION OF DAMAGE WAS FOCUSED NEAR MOORE ROAD AND JAMES MOORE ROAD JUST EAST OF WEST GREEN HIGHWAY. ANOTHER ARE
May 4, 2:10 PM EDTTSTM WND DMG8 Nw Alma, GAA FEW TREES DOWN. TIME BASED ON RADAR.
May 4, 2:16 PM EDTTSTM WND DMG4 Se Denton, GA911 REPORTED 2 BARNS DESTROYED. TREES AND POWERLINES DOWN. POSSIBLE TORNADO.
May 4, 2:20 PM EDTTORNADO 15 Ese Denton, GAA NWS STORM SURVEY FOUND THAT A TORNADO DESTROYED THREE OLDER OUTBUILDINGS AND DAMAGED SEVERAL OTHERS. SNAPPED TRUNKS AND UPROOTED TREES WERE ALSO FOUND ALONG THE PATH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS52 KJAX 041803
SVRJAX
GAC001-005-069-161-041845-
/O.NEW.KJAX.SV.W.0103.170504T1803Z-170504T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
203 PM EDT THU MAY 4 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  East central Coffee County in southeastern Georgia...
  Northwestern Bacon County in southeastern Georgia...
  Northwestern Appling County in southeastern Georgia...
  Jeff Davis County in southeastern Georgia...

* Until 245 PM EDT

* At 202 PM EDT, a severe thunderstorm was located over West Green,
  or 9 miles northeast of Douglas, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hazlehurst, Graham, Nicholls, West Green, Denton and Pine Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8238 3147 8258 3147 8260 3157 8284
      3192 8266 3192 8265 3193 8263 3193 8262
      3194 8260 3193 8259 3194 8258
TIME...MOT...LOC 1802Z 220DEG 26KT 3158 8271 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SHASHY
2 follow-up statements
478 
WWUS52 KJAX 041818
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
218 PM EDT THU MAY 4 2017

GAC069-041827-
/O.CAN.KJAX.SV.W.0103.000000T0000Z-170504T1845Z/
Coffee GA-
218 PM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has now moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3188 8240 3156 8254 3160 8263 3167 8263
      3167 8276 3193 8262 3194 8260 3193 8259
      3194 8258 3194 8257
TIME...MOT...LOC 1817Z 217DEG 26KT 3166 8264 

$$

GAC001-005-161-041845-
/O.CON.KJAX.SV.W.0103.000000T0000Z-170504T1845Z/
Bacon GA-Appling GA-Jeff Davis GA-
218 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN BACON...NORTHWESTERN APPLING AND CENTRAL JEFF DAVIS
COUNTIES...

At 217 PM EDT, a severe thunderstorm was located near West Green, or
12 miles northwest of Alma, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hazlehurst, Graham, Denton and Pine Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3188 8240 3156 8254 3160 8263 3167 8263
      3167 8276 3193 8262 3194 8260 3193 8259
      3194 8258 3194 8257
TIME...MOT...LOC 1817Z 217DEG 26KT 3166 8264 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SHASHY
738 
WWUS52 KJAX 041843
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
243 PM EDT THU MAY 4 2017

GAC001-005-161-041852-
/O.EXP.KJAX.SV.W.0103.000000T0000Z-170504T1845Z/
Bacon GA-Appling GA-Jeff Davis GA-
243 PM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACON...
NORTHWESTERN APPLING AND CENTRAL JEFF DAVIS COUNTIES WILL EXPIRE AT
245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3188 8240 3156 8254 3160 8263 3167 8263
      3167 8276 3193 8262 3194 8260 3193 8259
      3194 8258 3194 8257
TIME...MOT...LOC 1842Z 202DEG 27KT 3187 8255 

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:36 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 4, 9:36 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
936 AM EDT Thu May 4 2017

.UPDATE...
Pre-frontal squall line just west of NE FL/SE GA is weakening
with expansive thin/cirrus shield out ahead of it that will
suppress some of the expected daytime heating but not all of it.
South winds expected to increase to 15-25 mph with gusts up to
30-35 mph out ahead of the pre-frontal squall line. Still expect
the three rounds of convection over the next 24 hours as pre-
frontal trof and cold front push across the region. The current
weakening pre- frontal squall line should re- form over NE FL/SE
GA later this morning with some widely scattered showers/storms
tracking across through early this afternoon...a few strong storms
will be possible with gusty winds but severe storms not expected
with this feature. The latest Hi- Res models are still suggesting
a slightly stronger line of scattered to numerous storms pushing
across during the late afternoon and early evening hours with the
best chances of isolated severe storms /Marginal Risk/ across the
Suwannee River Valley and inland SE GA with strong storms still
possible across NE FL, although a few isolated storms will be
possible as these storms interact with the Atlc Coast Sea breeze
along the I-95 corridor. These storms will push into the coastal
waters during the evening hours with strong wind gusts as well.
After this round of storms a lull is expected during the mid-late
evening hours before the final round of widely scattered
showers/storms with the cold frontal passage during the overnight
hours. Overall the /SPC Marginal Risk/ describes event nicely with
scattered strong storms at times with greatest threat of 40-50mph
wind gusts with isolated severe storms possible with gusts to 60
mph. Overall rainfall amounts through tonight should be in the
0.25-0.50" range with a few isolated higher amounts close to an
inch where stronger storms occur.

&&

.AVIATION...
With three potential rounds of showers/storms to impact the TAF
locations will be a challenge to time everything, but overall
expect VFR conds through the day with increasing South winds to
15G20-25 knots, possible periods of TEMPO MVFR CIGS/VSBYS with the
first round of showers/storms btwn 19-20z, then better chances of
stronger showers/storms 22-23z with gusts to 35-40 knots possible.
Then potentially VFR conds until final cold frontal passage with
MVFR CIGS and wind shift late tonight in the 07-09z time frame.

&&

.MARINE...
South Flow increases to 20 to 25 knots today and seas build to 6-8
ft ahead of the cold front. Winds shift to the SW tonight and the
best chances of any gusts to Gale Force (35 knots) will likely be
with the offshore moving squall line during the Evening hours as
projected by the latest Hi-Res models. Small Craft Advisories have
already been posted.

Rip Currents: Moderate risk continues today in the south flow
should become a low risk on Friday in the offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  56  73  50 /  70  60  10  10
SSI  82  62  75  57 /  70  70  10  10
JAX  86  59  77  54 /  70  60  10  10
SGJ  84  63  78  56 /  70  60  30  10
GNV  87  60  76  52 /  50  70  10  10
OCF  88  62  77  55 /  50  60  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 3 AM EDT Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Hess/Corless
Hazardous weather outlook, May 4, 4:45 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
445 AM EDT Thu May 4 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
445 AM EDT Thu May 4 2017

...MARGINAL RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING...

...MODERATE RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are forecast this afternoon
into early Friday morning as a strong cold front moves through
the area. A few strong to severe storms will be possible mainly
this afternoon into the early evening.

A Small Craft Advisory is in effect for all of the coastal
waters through tonight.

Smoke from the West Mimms Wildfire may lower visibilities for
a time during the day. Areas affected by dense smoke will be
Charlton...southern Ware...and southern Clinch.

There is a Moderate risk of rip currents at the beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Locations near wildfires may experience reduced visibilities from
areas of smoke mainly during the late night and early morning
hours.

A Small Craft Advisory may be needed for the offshore waters
Friday night into a portion of Saturday as a secondary cold
front moves offshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 4, 12:49 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU MAY 4 2017

GAZ132-149-041730-
Atkinson GA-Coffee GA-
1249 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND ATKINSON
COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Pearson and Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 8293 3134 8271 3118 8293 3118 8305
      3123 8305 3128 8303 3131 8306 3133 8306
      3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1649Z 228DEG 34KT 3116 8316

SHASHY
Special weather statement, May 4, 1:35 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
135 PM EDT THU MAY 4 2017

GAZ162-163-041815-
Clinch GA-Echols GA-
135 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECHOLS AND
NORTHWESTERN CLINCH COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mayday, or 8 miles north of Statenville, moving northeast at 30 mph.

Small hail and Wind gusts of 40 to 50 mph can be expected along with
possible minor damage.

Locations impacted include...
Homerville, Du Pont and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
      3085 8309 3085 8301 3086 8301 3087 8297
      3112 8297 3115 8295 3108 8273 3072 8299
      3078 8313
TIME...MOT...LOC 1735Z 210DEG 24KT 3082 8304

SHASHY
Special weather statement, May 4, 1:55 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
155 PM EDT THU MAY 4 2017

GAZ150-151-041845-
Pierce GA-Ware GA-
155 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR PIERCE AND NORTHEASTERN WARE
COUNTIES UNTIL 245 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boggy Bay, or near Waycross, moving northeast at 25 mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Waycross, Blackshear, Patterson, Offerman, Boggy Bay, Jamestown,
Bristol, Braganza, Pebble Hill and Needham.

LAT...LON 3139 8204 3122 8217 3120 8219 3122 8223
      3122 8228 3119 8228 3117 8221 3103 8231
      3111 8250 3143 8236 3143 8235 3144 8234
      3144 8233 3146 8233 3146 8232 3147 8232
      3147 8230 3149 8230
TIME...MOT...LOC 1755Z 206DEG 21KT 3114 8237

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:49 PM EDTSpecial Weather StatementJAXAtkinson41 min
May 4, 1:08 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee52 min
May 4, 1:32 PM EDTTornado WarningJAXCoffee28 min
May 4, 1:35 PM EDTSpecial Weather StatementJAXLanier40 min
May 4, 1:55 PM EDTSpecial Weather StatementJAXPierce50 min
May 4, 2:01 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon44 min
May 4, 2:44 PM EDTSpecial Weather StatementJAXPierce, Wayne46 min
May 4, 2:49 PM EDTSpecial Weather StatementJAXBrantley41 min
May 4, 2:51 PM EDTSpecial Weather StatementJAXBacon39 min
May 4, 3:00 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne45 min
May 4, 3:15 PM EDTTornado WarningJAXWayne30 min
May 4, 3:30 PM EDTSevere Thunderstorm WarningJAXBrantley, Glynn, Wayne45 min
May 4, 3:41 PM EDTTornado WarningJAXBrantley, Glynn, Wayne34 min
May 4, 3:58 PM EDTSpecial Weather StatementJAXCamden47 min
May 4, 4:18 PM EDTSevere Thunderstorm WarningJAXCamden42 min
May 4, 4:19 PM EDTSpecial Weather StatementJAXWayne41 min
May 4, 4:27 PM EDTSpecial Weather StatementJAXGlynn48 min
May 4, 5:01 PM EDTSpecial Weather StatementJAXEchols44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.